Michigan, 2023

Hail and Damaging Winds in Michigan, August 3, 2023

August 3, 2023 · NWS APX · 6 events in 2 counties and zones

A shortwave trough punched over the northern Great Lakes on 8/3, providing favorable forcing aloft to support scattered thunderstorm development amidst ample instability in place during the afternoon. These storms produced severe hail over northern Lake Huron and portions of northwest lower Michigan, as well as measured severe wind gusts near the Traverse City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A shortwave trough punched over the northern Great Lakes on 8/3, providing favorable forcing aloft to support scattered thunderstorm development amidst ample instability in place during the afternoon. These storms produced severe hail over northern Lake Huron and portions of northwest lower Michigan, as well as measured severe wind gusts near the Traverse City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 3, 2:55 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
355 PM EDT Thu Aug 3 2023

.NEAR TERM...(Through Tonight)
Issued at 344 PM EDT Thu Aug 3 2023

...Scattered Showers/Storms into this Evening...

High Impact Weather Potential: Scattered storms will be possible
across parts of northern Michigan into this evening. An isolated
strong/severe thunderstorm cannot be ruled out.

Pattern Synopsis:

Longwave troughing will continue to pivot over eastern Canada and
portions of the Great Lakes/New England through tonight as an
embedded shortwave/jet max punches overhead. A cold front currently
draped from eastern upper back across northern Lake Michigan into
Wisconsin will swing across the CWA this afternoon and evening,
working its way south of the area tonight. Surface high pressure
will begin to nose into the region behind this front overnight.

Forecast Details:

The primary concern through the period will be scattered showers and
thunderstorms across parts of northern Michigan. Specifically, a few
strong storms have already formed along the aforementioned cold
front this afternoon -- including one over eastern Mackinac/Chippewa
counties. Less impressive activity has percolated across northern
lower ahead of the front. Current confidence is relatively low in
additional development along the cold front as the afternoon/evening
progresses, especially in regards to areal coverage. Storms so far
today have struggled to maintain themselves despite some favorable
buoyancy and shear in place. With that being said, additional storms
that develop will be in presence of 1,000-1,500 MLCAPE over land and
around 35 kts of deep-layer shear. Given this environment, isolated
strong/severe storms cannot be ruled out across the area this
afternoon and early evening.

Shower and storm chances will wane through the evening as the cold
front moves south of the CWA, leaving mostly clear skies and
weak/calm winds behind it overnight. Efficient radiational cooling
is expected to result in over a 30 degree diurnal temperature swing
across most areas with lows dropping into the mid to upper 50s for
many areas late tonight. Localized readings in the low 50s will be
possible across typical interior low-lying cold spots. Patchy fog is
also expected to develop across portions of interior northern lower
and eastern upper Michigan into Friday morning.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 344 PM EDT Thu Aug 3 2023

...Drier Fri/Sat, then rain chances return...

HIGH IMPACT WEATHER POTENTIAL...Potential for isolated strong storms
Sunday.

PATTERN SYNOPSIS:

General longwave pattern continues with ridging out west and a
persistent upper low near Hudson Bay. A significant shortwave
centered over northern and central Plains into the Missouri Valley.
At the surface, a quasistationary front extended from a surface low
over northern Quebec down to near Escanaba, then back across the
Dakotas.

DISCUSSION:

Expect that surface front to be completely through the CWA by Friday
morning, with drier air building into the region as weak high
pressure drifts across Lake Superior. That weak high will move east
of Lake Huron by Saturday evening, when we'll begin to come under
the influence of the slow-moving upper wave described above. Model
forecasts are not in super agreement with timing of the return of
rain chances, but a reasonable bet for now is sometime late Saturday
or early Sunday. Current projections are for this initial shot to
have some severe potential, but better dynamics will stay south of
the warm front downstate. There's considerable uncertainty about
whether that severe potential will get this far north, so stay tuned
to future packages as these uncertainties get resolved.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 344 PM EDT Thu Aug 3 2023

...Unsettled weather again next week...

HIGH IMPACT WEATHER POTENTIAL...Low. Some potential for damaging
winds Sunday night, and excessive rainfall Sunday night and Monday.

Uncertainty continues into the long term, though mainly in the
details. Severe potential lingers into Sunday night, again
conditional on specific positioning details. Monday looks rainy and
cool, with high temperatures struggling to reach 70. Unsettled
weather then looks to continue through at least midweek, with below
normal high temperatures and at least isolated showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 158 PM EDT Thu Aug 3 2023

Mainly VFR conditions are anticipated across all northern Michigan
TAF sites into tonight. Scattered thunderstorms have initiated
across the eastern upper peninsula along the cold front, which will
continue to move southward across the area this afternoon and
evening. Additional storms should form along this boundary and
impact portions of northern Michigan into this evening. TS/VCTS
wording has only been included at CIU and APN at this time due to
slightly higher confidence in these areas, but other TAF sites may
see storms track near/over them as well. Brief drops in VSBY will be
possible within any thunderstorms. Otherwise, mostly clear skies and
weak/calm winds overnight is expected to lead to patchy fog across
the area. Drops in VSBY to IFR and even LIFR will be possible at CIU
and MBL late tonight/early Friday. After any FG/BR burns off Friday
morning, VFR conditions are anticipated for the remainder of the
period.

&&

.MARINE...
Issued at 344 PM EDT Thu Aug 3 2023

Winds and waves are expected to remain below advisory criteria
heading into the weekend. A cold front will continue to swing north
to south across northern Michigan this afternoon and evening with
northwest winds around 10kts with gusts to 20kts possible behind it.
Scattered thunderstorms will also be possible this afternoon and
early evening along the front. Winds will weaken over the nearshore
waters tonight before strengthening again from the north on Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...DJC
SHORT TERM...JHV
LONG TERM...JHV
AVIATION...DJC
MARINE...DJC
Hazardous weather outlook, Aug 3, 3:02 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
402 PM EDT Thu Aug 3 2023

MIZ016>018-020>036-041-042-086>088-095>099-042015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
402 PM EDT Thu Aug 3 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon into early
this evening with any stronger storms having the potential to
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances return Sunday, and continue
through the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-042015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
402 PM EDT Thu Aug 3 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon into early
this evening with any stronger storms having the potential to
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances return Sunday, and continue
through the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 3, 12:46 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Gaylord MI
146 PM EDT Thu Aug 3 2023

MIZ087-088-096-031830-
Southeast Chippewa MI-Eastern Mackinac MI-Central Chippewa MI-
146 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of south central
Chippewa and northeastern Mackinac Counties through 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pickford, or 21 miles south of Sault Ste. Marie, moving southeast at
25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Pickford and Kelden around 150 PM EDT.
  Stalwart around 155 PM EDT.

Other locations in the path of this storm include Goetzville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4627 8437 4620 8408 4615 8401 4612 8401
      4610 8397 4606 8396 4606 8391 4595 8388
      4591 8401 4594 8409 4595 8418 4616 8458
      4629 8458
TIME...MOT...LOC 1745Z 304DEG 21KT 4619 8445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Cornish
Special weather statement, Aug 3, 2:11 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
311 PM EDT Thu Aug 3 2023

MIZ096-031945-
Eastern Mackinac MI-
311 PM EDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of northeastern
Mackinac County through 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hessel, or 16 miles north of Mackinac Island,
moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cedarville and Hessel around 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4609 8436 4607 8436 4607 8432 4604 8423
      4593 8439 4607 8463 4615 8454
TIME...MOT...LOC 1911Z 305DEG 21KT 4608 8452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The NCL Michigan radar (KAPX), 90 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Leelanau

When
August 3, 4:30 PM EST
Where
Leelanau County, 0.85 mi SE of Maple City
Measured
1 in hail
Reported by
Public
Coordinates
44.840, -85.860

Social media report with pic. Mainly nickel sized but some larger than a quarter.

Thunderstorm Wind, Grand Traverse

When
August 3, 4:40 PM EST
Where
Grand Traverse County, 0.85 mi SW of Traverse City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.760, -85.630

Picture relayed from broadcast media. Trees down in vicinity of 500 block of 8th Street in Traverse City. Broadcast media also relayed additional pictures of downed trees from the Traverse City area. Time estimated from radar.

Thunderstorm Wind, Grand Traverse

When
August 3, 4:43 PM EST
Where
Grand Traverse County, 1.47 mi SSE of (Tvc)traverse City A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.730, -85.570

Asos station ktvc Traverse City - Cherry Capital Airport.

Hail, Grand Traverse

When
August 3, 4:46 PM EST
Where
Grand Traverse County, 0.49 mi W of Traverse City
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.770, -85.630

Report of quarter size hail near Front and Division in Traverse City. Spotter also reported lots of tree damage in the area. Time estimated from radar.

Thunderstorm Wind, Grand Traverse

When
August 3, 4:46 PM EST
Where
Grand Traverse County, 3.21 mi NE of Traverse City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.800, -85.570

Various reports of wind damage, including downed trees and power poles, from mping and social media in this area. Time estimated from radar.

Thunderstorm Wind, Grand Traverse

When
August 3, 4:59 PM EST
Where
Grand Traverse County, 2.08 mi WSW of Acme
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -85.520

Mesonet station MC112 Mdot Site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136154, 1136157, 1136160, 1136155, 1136158, 1136162.